Alert archive / Ohio / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 54, NWS Cleveland, OH

May 27, 20144 counties in Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at May 27, 2014, 8:29 PM EDT for 4 counties in Ohio. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2014, 8:29 PM EDT (00:29 UTC)
Expired
May 27, 2014, 9:15 PM EDT
In force
46 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

Counties Medina County, OH, Stark County, OH, Summit County, OH, Wayne County, OH

The radar

The Cleveland radar (KCLE), 64 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 8:34 PM EDTTSTM WND DMG2 S Barberton, OH2 TREES REPORTED DOWN ON FAIRLAND ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 0.5 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2014-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 874 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2014-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
874 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
984 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.7
Supercell composite
6.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

559 
WUUS51 KCLE 280029
SVRCLE
OHC103-151-153-169-280115-
/O.NEW.KCLE.SV.W.0054.140528T0029Z-140528T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
829 PM EDT TUE MAY 27 2014

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MEDINA COUNTY IN NORTHEAST OHIO
  STARK COUNTY IN NORTHEAST OHIO
  SOUTHERN SUMMIT COUNTY IN NORTHEAST OHIO
  NORTHEASTERN WAYNE COUNTY IN NORTHEAST OHIO

* UNTIL 915 PM EDT

* AT 827 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  DOYLESTOWN...AND MOVING SOUTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CANTON...
  MASSILLON...
  NORTH CANTON...
  LOUISVILLE...
  EAST SPARTA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4093 8183 4108 8169 4085 8115 4064 8133
TIME...MOT...LOC 0029Z 304DEG 20KT 4095 8165

$$

KING !
2 follow-up statements
507 
WWUS51 KCLE 280053
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
853 PM EDT TUE MAY 27 2014

OHC103-169-280103-
/O.CAN.KCLE.SV.W.0054.000000T0000Z-140528T0115Z/
MEDINA OH-WAYNE OH-
853 PM EDT TUE MAY 27 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WAYNE AND
SOUTHEASTERN MEDINA COUNTIES IS CANCELLED...

LAT...LON 4081 8162 4101 8152 4085 8115 4064 8133
TIME...MOT...LOC 0053Z 304DEG 20KT 4089 8150

$$

OHC151-153-280115-
/O.CON.KCLE.SV.W.0054.000000T0000Z-140528T0115Z/
STARK OH-SUMMIT OH-
853 PM EDT TUE MAY 27 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR SOUTH CENTRAL SUMMIT AND STARK COUNTIES...

AT 849 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL...AND 
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR 
CANAL FULTON...OR 10 MILES NORTHWEST OF CANTON...MOVING SOUTHEAST AT 
25 MPH.

* LOCATIONS IMPACTED INCLUDE...
NORTH CANTON...MASSILLON...LOUISVILLE...EAST SPARTA AND CANTON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4081 8162 4101 8152 4085 8115 4064 8133
TIME...MOT...LOC 0053Z 304DEG 20KT 4089 8150

$$ 
TK
943 
WWUS51 KCLE 280108
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
908 PM EDT TUE MAY 27 2014

OHC151-153-280118-
/O.EXP.KCLE.SV.W.0054.000000T0000Z-140528T0115Z/
STARK OH-SUMMIT OH-
908 PM EDT TUE MAY 27 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SUMMIT AND
CENTRAL STARK COUNTIES WILL EXPIRE AT 915 PM EDT...

THE STORM THAT PROMPTED THE WARNING NO LONGER PRESENTS A SEVERE
WEATHER THREAT TO THE WARNING AREA.

LAT...LON 4081 8162 4101 8152 4085 8115 4064 8133
TIME...MOT...LOC 0108Z 304DEG 20KT 4084 8141

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 7:40 PM EDT, 49 minutes earlier.

Area forecast discussion, May 27, 7:40 PM EDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
740 PM EDT TUE MAY 27 2014

.SYNOPSIS...
A COLD FRONT OVER THE LAKES WILL SLOWLY PUSH SOUTH ACROSS THE AREA
TONIGHT THROUGH WEDNESDAY...STALLING NEAR THE OHIO RIVER WEDNESDAY
NIGHT INTO THURSDAY. HIGH PRESSURE WILL BUILD SOUTH INTO THE
REGION LATER THURSDAY AND FRIDAY PUSHING THE COLD FRONT OFF TO THE
SOUTH.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
AS EXPECTED...THUNDERSTORM FIRED UP AND GOT NASTY FOR A BIT ACROSS
THE CENTRAL PORTIONS OF THE FORECAST AREA. THIS IS IN LINE WITH
THE TIGHT GRADIENT IN THE SURFACE BASED CAPE FROM THE LAKE INLAND.
THE STORM FORMED ALONG ONE OF SEVERAL BOUNDARIES THAT ARE BOUNCING
AROUND THE AREA AT THIS TIME. NEARLY ALL OF THE THUNDERSTORMS THAT
WE ARE SEEING ON RADAR ARE DUE TO ONE OF THESE BOUNDARIES.
EXPECTING THE ACTIVITY TO WEAKEN OVER THE NEXT FEW HOURS AS WE SEE
SUNSET.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY NIGHT/...
WEDNESDAYS CONVECTIVE DEVELOPMENT WILL BE DIFFICULT TO FORECAST
WITH UNCERTAINTY WHERE THE FRONTAL BOUNDARY/WIND SHIFT/OUTFLOW
BOUNDARIES WILL RESIDE. CURRENTLY WE BELIEVE THE GREAT THREATS FOR
CONVECTION WILL BE ACROSS THE SOUTHERN HALF OF THE COUNTY WARNING
AREA WHERE THE BETTER CONVERGENCE SHOULD BE LOCATED. THE ONLY
LOCATIONS THAT MAY AVOID CONVECTION ON WEDNESDAY WOULD BE ACROSS
NW PA. THIS BOUNDARY SHOULD CONTINUE TO SAG SOUTHWARD WEDNESDAY
NIGHT INTO THURSDAY NIGHT AS HIGH PRESSURE BUILDS SOUTHWARD ACROSS
ONTARIO. HOWEVER NORTHWEST FLOW OVER THE AREA WILL BRING ANOTHER
PIECE OF JET ENERGY ACROSS NY STATE ON FRIDAY. THIS WILL SEND
ANOTHER WEAK COLD FRONT INTO THE REGION. THE BETTER CONVERGENCE
AND LIFT WILL BE ACROSS NW PA SO WILL KEEP A SLIGHT CHANCE FOR
THAT REGION. ANOTHER AREA OF HIGH PRESSURE WILL BUILD IN BEHIND
THIS FRONT FROM ONTARIO.

TEMPERATURES THROUGH FRIDAY WILL BE VERY CLOSE TO SEASONAL AVERAGES.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
MODELS IN GOOD AGREEMENT FOR THE WEEKEND WITH A RIDGE OF HIGH
PRESSURE OVER THE AREA.  THE HIGH MOVES OFF THE SOUTHEAST COAST LATE
SUNDAY ALLOWING NEXT SYSTEM TO APPROACH FROM THE WEST ON MONDAY.
ECMWF CONTINUES TO BE A LITTLE FASTER WITH THE NEXT SYSTEM THAN THE
GFS.  MODELS NOT IN GOOD AGREEMENT WITH THE TRACK AND TIMING OF
SYSTEMS MONDAY INTO TUESDAY...AS GFS SLOWER AND FURTHER NORTH WITH
SYSTEM.  HOWEVER...BOTH SHOW ABOVE NORMAL TEMPS WITH A CHANCE OF
THUNDERSTORMS.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
SCATTERED CONVECTION OCCURRING MAINLY ACROSS THE EASTERN HALF OF
THE AREA THIS EVENING. CONVECTION WILL CONTINUE EAST HALF INTO THE
EVENING HOURS AND A FEW CELLS ARE POSSIBLE WEST AS WELL. EXPECT
DIURNAL FORCES TO TAKE OVER AFTER 04Z AND WILL BACK OFF TO JUST
VCSH EAST. WITH AIRMASS MORE MOIST EXPECT OVERNIGHT FOG/MIST TO
DEVELOP AND TAKE CONDITIONS TO MVFR MOST AREAS AFTER 09Z. MORNING
MVFR SHOULD LIFT TO VFR WEDNESDAY BEHIND COLD FRONT MOVING SOUTH
ACROSS THE AREA.

.OUTLOOK...NON VFR POSSIBLE INLAND LATE WEDNESDAY AND WEDNESDAY
NIGHT.

&&

.MARINE...
WEAK COLD FRONT NORTH OF THE LAKE WILL MOVE ACROSS THE LAKE LATE
TONIGHT.  WINDS GRADUALLY TURN TO THE NORTHEAST AND WINDS INCREASE
TO 10 TO 15 KNOTS BY THURSDAY SETTING UP CHOPPY CONDITIONS ACROSS
THE LAKE.  SHOULD REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA.  WINDS
DIMINISH BY FRIDAY AS HIGH PRESSURE PUSHES SOUTHEAST ACROSS THE
LAKES.   HIGH PRESSURE WILL MOVE SOUTHEAST ACROSS THE LAKES THIS
WEEKEND.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...MULLEN
NEAR TERM...LOMBARDY
SHORT TERM...MULLEN
LONG TERM...DJB
AVIATION...TK
MARINE...DJB
Hazardous weather outlook, May 27, 3:43 PM EDT, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
343 PM EDT TUE MAY 27 2014

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-281945-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
343 PM EDT TUE MAY 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 27, 6:08 PM EDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
608 PM EDT TUE MAY 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     TSTM WND DMG     FAIRLAWN                41.12N 81.62W
05/27/2014                   SUMMIT             OH   TRAINED SPOTTER

            NUMEROUS TREES DOWN.

&&

WILLARD
Local storm report, May 27, 6:28 PM EDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
628 PM EDT TUE MAY 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND GST     FAIRLAWN                41.12N 81.62W
05/27/2014  M60 MPH          SUMMIT             OH   TRAINED SPOTTER

            NUMEROUS TREES DOWN.

&&

WILLARD
Local storm report, May 27, 8:00 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
800 PM EDT TUE MAY 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND DMG     3 W STRONGSVILLE        41.31N 81.89W
05/27/2014                   LORAIN             OH   911 CALL CENTER

            MULTIPLE REPORTS OF TREES DOWN

&&

LOMBARDY

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 1:14 PM EDTSevere Thunderstorm WarningCLEKnox46 min
May 28, 2:19 PM EDTSevere Thunderstorm WarningCLEAshland, Holmes, Knox, Richland, Stark56 min
May 28, 2:26 PM EDTFlash Flood WatchCLEHolmes, Knox, Marion, Morrow7 hr
May 28, 4:08 PM EDTFlash Flood WarningCLECrawford, Marion, Morrow, Wyandot6 hr
May 28, 6:00 PM EDTAreal Flood AdvisoryCLEHancock11 hr

Nearby

Severe Thunderstorm Warnings in Ohio, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.